Many health professionals suggest paracetamol as the first medicine to take for short-term pain. Most people can take it without a reaction, and at typical amounts it has fewer side effects than NSAIDs. Always follow the instructions on how much to take.
What is it for?
Paracetamol eases fever (high temperature) and mild to medium levels of pain in the short term. This includes period pain and headache. Paracetamol can help some types of low back pain, which can help you stay active to get better quicker.
When to take care
Children between 1 month and 12 years can have paracetamol (usually as a liquid) at amounts for their age and weight. Make sure to use paracetamol that says it is for children on the packaging. Children's paracetamol is a different strength to adult versions of the medicine.
Babies under 1 month should only have paracetamol under the watch of a health professional. People with chronic liver disease should talk with their doctor before using paracetamol. Always follow the dosing instructions on the package to avoid taking too much or too little.
Find out more about giving medicine to children
Possible side effects
If you take the right amount of paracetamol for a short time, side effects are rare. Don't take more medicine than shown on the box. Also, don’t use it for a longer time. Too much paracetamol can cause liver damage and, in extreme cases, death. Using it for too long can also cause these problems.
How much medicine should I take?
Always take the amount of medicine shown on the box, unless your doctor gives you other instructions. Most adults over 12 years should not take more than 1 g every 4–6 hours (usually as 1 or 2 pills, capsules or tablets) when needed up to a total of 4 g daily. The amount of medicine for children depends on their age and body weight. For liquid medicines always use the measuring device (cup, syringe, spoon) that comes with the medicine.
Medicines that can interact with paracetamol
Warfarin (Coumadin, Marevan): one-off amounts of paracetamol are okay for people taking warfarin (blood thinner). Taking paracetamol on a regular basis may stop your blood clotting as it should. Talk with your doctor if you take warfarin and need regular pain relief.
Some medicines for epilepsy (eg, carbamazepine: brand names Tegretol, Teril).
Other medicines that also contain paracetamol, which may lead to taking too much paracetamol.
Paracetamol and migraines
Paracetamol can be combined with metoclopramide (eg, Anagraine and Metomax) at the first sign of a migraine.
You can also type paracetamol or the brand name of the pain medicine you use into our Medicine Finder to learn more.